Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Kansas City, MO

May 17, 20155 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 17, 2015, 3:59 AM CDT for 5 counties in Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2015, 3:59 AM CDT (08:59 UTC)
Expired
May 17, 2015, 7:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Ray County, MO

What was reported inside it

TimeReportWhereRemark
May 17, 6:30 AM CDTHEAVY RAIN 2.84 Ne Amity, MOSTORM TOTAL RAINFALL.
May 17, 6:47 AM CDTHEAVY RAIN 04 Ne Amity, MOSTORM TOTAL RAINFALL.
May 17, 6:47 AM CDTHEAVY RAIN 2.84 Ne Amity, MOSTORM TOTAL RAINFALL. CORRECTED FOR AMOUNT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WGUS53 KEAX 170859
FFWEAX
MOC025-049-061-063-177-171200-
/O.NEW.KEAX.FF.W.0007.150517T0859Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 AM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN DEKALB COUNTY IN NORTHWEST MISSOURI...
  WESTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 700 AM CDT

* AT 359 AM CDT...EMERGENCY MANAGEMENT REPORTED LINGERING FLOOD      
  PROBLEMS RESULTING FROM THUNDERSTORMS WITH VERY HEAVY RAINFALL     
  OVER THE WARNED AREA. REPORTS RECEIVED INDICATE OVER 4 INCHES OF   
  RAIN HAS FALLEN IN SOME AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAMERON...GALLATIN...HAMILTON...LAWSON...MAYSVILLE...EXCELSIOR
  ESTATES...KINGSTON...OSBORN...POLO AND STEWARTSVILLE.

REPORTS FROM LOCAL EMERGENCY MANAGEMENT OFFICIALS INDICATE THAT THE 
HIDE AWAY LAKES DAM NEAR POLO COULD POTENTIALLY FAIL DUE TO HIGH 
WATER. REMAIN ALERT FOR ANY ADDITIONAL FLASH FLOOD WARNINGS THAT MAY 
BE ISSUED IF A DAM FAILURE BECOMES IMMINENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3957 9393 3937 9421 3945 9421 3946 9422
      3958 9421 3958 9460 3995 9450 3996 9385

$$

GITRO
1 follow-up statement
535 
WGUS73 KEAX 171158
FFSEAX

ZCZC STLFFSEAX DEF
TTAA00 KEAX 171157

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 AM CDT SUN MAY 17 2015

MOC025-049-061-063-177-171212-
/O.EXP.KEAX.FF.W.0007.000000T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALDWELL MO-CLINTON MO-DAVIESS MO-DEKALB MO-RAY MO-
658 AM CDT SUN MAY 17 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN 
RAY...SOUTHERN DEKALB...SOUTHERN DAVIESS...CLINTON AND WESTERN 
CALDWELL COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED BUT MANY ROADWAYS REMAIN 
CLOSED DUE TO HIGH WATER. AN AREAL FLOOD WARNING IN NOW IN EFFECT 
FOR MUCH OF THE AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT 
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3957 9393 3937 9421 3945 9421 3946 9422
      3958 9421 3958 9460 3995 9450 3996 9385

$$

GITRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:07 AM CDT, 52 minutes earlier.

Area forecast discussion, May 17, 3:07 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 AM CDT Sun May 17 2015

.DISCUSSION...
Issued at 307 AM CDT SUN MAY 17 2015

Trailing stratiform area of rainfall will continue to push east of
the forecast area this morning with most areas being dry by later
this morning or early this afternoon. Winds will be veered to the
southwest today with warm temperatures aloft working over the region.
Deep mixing into these temperatures should lead to highs in the low
to mid 80s. Despite the southwesterly surface flow and deeper mixing,
dewpoints still look to be in the upper 50s to lower 60s so it still
looks like relatively humid conditions will persist into this
afternoon. The cold front will then move through late in the evening
and then temperatures and dewpoints will drop with much more
comfortable conditions expected Monday. The high pressure responsible
for this cooler and drier airmass will continue to influence the
region through Tuesday. However, rainfall is expected to build into
the area overnight as an impulse moves out of the main longwave
trough over the west. Widespread shower activity is likely Tuesday
night into Wednesday as a result. Instability looks weak so only
isolated/embedded thunder is expected. The pattern looks to repeat
itself next weekend as low level flow becomes southerly ahead of a
robust upper level trough. With more persistent southerly flow,
greater instability should build so there will be better chances for
thunderstorms Friday into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1215 AM CDT SUN MAY 17 2015

Convective line will continue to push through the area overnight. The
main consideration at this point is continued rain showers with
nearby thunderstorms. Visibilities could diminish to MVFR at times,
but will improve as the night progresses. All activity should clear
out of the terminal sites early Sunday morning with improving
conditions through the day. Winds will veer to the southwest with
gusty conditions expected until sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...Welsh
Hazardous weather outlook, May 16, 6:54 PM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT SAT MAY 16 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
654 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING AND
 OVERNIGHT... PRIMARILY ALONG AND WEST OF ROUTE 65. LARGE HAIL AND
 STRONG DAMAGING WINDS ARE POSSIBLE WITH ANY STORMS THAT ACHIEVE
 SEVERE LIMITS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE
 RULED OUT ACROSS PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 17, 2:33 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     FLASH FLOOD      4 S CAMERON             39.69N 94.24W
05/17/2015                   CLINTON            MO   EMERGENCY MNGR

            1 TO 2 FEET OF WATER FLOWING OVER HIGHWAY 69 NEAR ELKS
            LODGE DUE TO AN OVERFLOWING CREEK, CLOSING THE ROAD.

&&

LG
Local storm report, May 17, 2:38 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     HEAVY RAIN       5 WNW CLAYCOMO          39.22N 94.58W
05/17/2015  E4.00 INCH       CLAY               MO   PUBLIC

            REPORT VIA FB OF APPROXIMATELY 4 INCHES OF RAIN NEAR NE
            72ND ST AND N OAK TRAFFICWAY

&&

LG
Local storm report, May 17, 3:01 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      2 NE KEARNEY            39.39N 94.33W
05/17/2015                   CLAY               MO   LAW ENFORCEMENT

            WATER RESCUE AT NE 172ND ST. AND BISHOP RD. 2 MILES NE OF
            KEARNEY

&&

JWELSH
Local storm report, May 17, 3:11 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     FLASH FLOOD      KANSAS CITY             39.10N 94.58W
05/17/2015                   JACKSON            MO   FIRE DEPT/RESCUE

            SEVERAL RESCUES REPORTED TONIGHT IN THE EAST BOTTOMS AREA
            AS WELL ALONG EMANUEL CLEAVER II BLVD NEAR BRUSH CREEK IN
            THE KANSAS CITY METRO AREA

&&

LG
Local storm report, May 17, 3:17 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      1 S KINGSTON            39.63N 94.04W
05/17/2015                   CALDWELL           MO   EMERGENCY MNGR

            HIGHWAY 13 JUST SOUTH OF KINGSTON IS IMPASSIBLE AND
            CLOSED DUE TO WATER FLOWING OVER THE ROAD

&&

LG
Local storm report, May 17, 3:45 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     FLASH FLOOD      4 SSE CAMERON           39.68N 94.21W
05/17/2015                   CLINTON            MO   AMATEUR RADIO

            NE 324TH ST BETWEEN JONES RD AND TRI COUNTY LINE RD, AS
            WELL AS THE LATTER TWO ROADS, ARE IMPASSIBLE WITH
            REPORTEDLY FEET OF WATER FLOWING OVER THEM.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte44 min
May 16, 8:03 PM CDTFlash Flood WarningEAXAndrew, Holt, Nodaway4 hr
May 16, 8:25 PM CDTSpecial Weather StatementEAXClay50 min
May 16, 8:59 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Ray46 min
May 16, 9:01 PM CDTRiver Flood WarningEAXJackson, Lafayette, Ray6 days
May 16, 9:01 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline6 days
May 16, 9:01 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline7 days
May 16, 9:12 PM CDTFlash Flood WarningEAXClay, Clinton, Jackson, Platte6 hr
May 16, 9:58 PM CDTSpecial Weather StatementEAXCaldwell47 min
May 16, 9:59 PM CDTFlash Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Ray6 hr
May 16, 10:55 PM CDTSpecial Weather StatementEAXClay, Clinton, Jackson, Platte50 min
May 16, 11:05 PM CDTRiver Flood WarningEAXClay, Ray39 hr
May 16, 11:06 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Clinton, Jackson, Platte, Ray39 min
May 16, 11:22 PM CDTFlash Flood WarningEAXCass, Jackson6 hr
May 16, 11:24 PM CDTTornado WarningEAXClay, Jackson, Ray36 min
May 17, 12:01 AM CDTTornado WarningEAXCaldwell, Daviess29 min
May 17, 12:03 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette42 min
May 17, 12:29 AM CDTAreal Flood AdvisoryEAXDaviess, Grundy, Harrison, Mercer6 hr
May 17, 12:39 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Lafayette, Livingston and 1 more51 min
May 17, 12:43 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis, Saline47 min
May 17, 1:03 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer27 min
May 17, 1:07 AM CDTRiver Flood WarningEAXJackson25 hr
May 17, 1:12 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Grundy, Linn, Livingston, Saline and 1 more48 min
May 17, 1:23 AM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline52 min
May 17, 1:38 AM CDTRiver Flood WarningEAXAndrew, Nodaway33 hr
May 17, 2:03 AM CDTRiver Flood WarningEAXClay, Platte27 hr
May 17, 2:22 AM CDTRiver Flood WarningEAXRay54 hr
May 17, 3:02 AM CDTFlash Flood WarningEAXClay, Clinton, Jackson, Platte3 hr
May 17, 3:35 AM CDTRiver Flood WarningEAXAndrew, Buchanan68 hr
May 17, 3:35 AM CDTRiver Flood WarningEAXClay, Jackson, Ray4 days
May 17, 3:35 AM CDTRiver Flood WarningEAXBuchanan4 days
May 17, 3:35 AM CDTRiver Flood WarningEAXPlatte7 days
May 17, 3:35 AM CDTRiver Flood WarningEAXPlatte8 days
May 17, 3:35 AM CDTRiver Flood WarningEAXAtchison, Holt43 hr
May 17, 4:11 AM CDTRiver Flood WarningEAXDaviess, Gentry53 hr
May 17, 4:11 AM CDTRiver Flood WarningEAXDaviess, Livingston3 days
May 17, 4:11 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 17, 4:11 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston5 days
May 17, 4:11 AM CDTRiver Flood WarningEAXCarroll, Chariton6 days
May 17, 5:57 AM CDTAreal Flood WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Grundy and 4 more24 hr
May 17, 7:54 AM CDTRiver Flood WarningEAXCooper, Saline65 hr
May 17, 9:01 AM CDTRiver Flood WarningEAXCass, Henry, Johnson36 hr
May 17, 9:52 AM CDTRiver Flood WarningEAXAndrew, Buchanan66 hr
May 17, 9:52 AM CDTRiver Flood WarningEAXChariton, Howard, Saline6 days
May 17, 9:52 AM CDTRiver Flood WarningEAXCooper, Howard8 days
May 17, 11:05 AM CDTRiver Flood WarningEAXBates, Cass, Henry46 hr
May 17, 11:32 AM CDTRiver Flood WarningEAXJohnson, Pettis31 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.